Constraint preserving schemes using potential-based fluxes. III. Genuinely multi-dimensional schemes for MHD equations
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 3, p. 661-680

We design efficient numerical schemes for approximating the MHD equations in multi-dimensions. Numerical approximations must be able to deal with the complex wave structure of the MHD equations and the divergence constraint. We propose schemes based on the genuinely multi-dimensional (GMD) framework of [S. Mishra and E. Tadmor, Commun. Comput. Phys. 9 (2010) 688-710; S. Mishra and E. Tadmor, SIAM J. Numer. Anal. 49 (2011) 1023-1045]. The schemes are formulated in terms of vertex-centered potentials. A suitable choice of the potential results in GMD schemes that preserve a discrete version of divergence. First- and second-order divergence preserving GMD schemes are tested on a series of benchmark numerical experiments. They demonstrate the computational efficiency and robustness of the GMD schemes.

DOI : https://doi.org/10.1051/m2an/2011059
Classification:  65M06,  35L65
Keywords: multidimensional evolution equations, magnetohydrodynamics, constraint transport, central difference schemes, potential-based fluxes
@article{M2AN_2012__46_3_661_0,
     author = {Mishra, Siddhartha and Tadmor, Eitan},
     title = {Constraint preserving schemes using potential-based fluxes. III. Genuinely multi-dimensional schemes for MHD equations},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {46},
     number = {3},
     year = {2012},
     pages = {661-680},
     doi = {10.1051/m2an/2011059},
     mrnumber = {2877370},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2012__46_3_661_0}
}
Mishra, Siddhartha; Tadmor, Eitan. Constraint preserving schemes using potential-based fluxes. III. Genuinely multi-dimensional schemes for MHD equations. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 3, pp. 661-680. doi : 10.1051/m2an/2011059. http://www.numdam.org/item/M2AN_2012__46_3_661_0/

[1] R. Artebrant and M. Torrilhon, Increasing the accuracy of local divergence preserving schemes for MHD. J. Comput. Phys. 227 (2008) 3405-3427. | MR 2392739 | Zbl pre05255244

[2] J. Bálbas and E. Tadmor, Non-oscillatory central schemes for one and two-dimensional magnetohydrodynamics II : High-order semi-discrete schemes. SIAM. J. Sci. Comput. 28 (2006) 533-560. | Zbl 1136.65340

[3] J. Bálbas, E. Tadmor and C.C. Wu, Non-oscillatory central schemes for one and two-dimensional magnetohydrodynamics I. J. Comput. Phys. 201 (2004) 261-285. | Zbl 1195.76304

[4] D.S. Balsara, Divergence free adaptive mesh refinement for magnetohydrodynamics. J. Comput. Phys. 174 (2001) 614-648. | Zbl 1157.76369

[5] D.S. Balsara and D. Spicer, A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamic simulations. J. Comput. Phys. 149 (1999) 270-292. | MR 1672743 | Zbl 0936.76051

[6] J.B. Bell, P. Colella and H.M. Glaz, A second-order projection method for the incompressible Navier-Stokes equations. J. Comput. Phys. 85 (1989) 257-283. | MR 1029192 | Zbl 0681.76030

[7] F. Bouchut, C. Klingenberg and K. Waagan, A multi-wave HLL approximate Riemann solver for ideal MHD based on relaxation I- theoretical framework. Numer. Math. 108 (2007) 7-42. | MR 2350183 | Zbl 1126.76034

[8] J.U. Brackbill and D.C. Barnes, The effect of nonzero DivB on the numerical solution of the magnetohydrodynamic equations. J. Comput. Phys. 35 (1980) 426-430. | MR 570347 | Zbl 0429.76079

[9] M. Brio and C.C. Wu, An upwind differencing scheme for the equations of ideal MHD. J. Comput. Phys. 75 (1988) 400-422. | MR 940816 | Zbl 0637.76125

[10] A.J. Chorin, Numerical solutions of the Navier-Stokes equations. Math. Comput. 22 (1968) 745-762. | Zbl 0198.50103

[11] W. Dai and P.R. Woodward, A simple finite difference scheme for multi-dimensional magnetohydrodynamic equations. J. Comput. Phys. 142 (1998) 331-369. | MR 1624220 | Zbl 0932.76048

[12] H. Deconnik, P.L. Roe and R. Struijs, A multi-dimensional generalization of Roe's flux difference splitter for Euler equations. Comput. Fluids 22 (1993) 215. | Zbl 0790.76054

[13] A. Dedner, F. Kemm, D. Kröner, C.D. Munz, T. Schnitzer and M. Wesenberg, Hyperbolic divergence cleaning for the MHD equations. J. Comput. Phys. 175 (2002) 645-673. | MR 1880121 | Zbl 1059.76040

[14] C. Evans and J.F. Hawley, Simulation of magnetohydrodynamic flow : a constrained transport method. Astrophys. J. 332 (1998) 659.

[15] M. Fey, Multi-dimensional upwingding. (I) The method of transport for solving the Euler equations. J. Comput. Phys. 143 (1998) 159-180. | Zbl 0932.76050

[16] M. Fey, Multi-dimensional upwingding.(II) Decomposition of Euler equations into advection equations. J. Comput. Phys. 143 (1998) 181-199. | Zbl 0932.76051

[17] F. Fuchs, S. Mishra and N.H. Risebro, Splitting based finite volume schemes for ideal MHD equations. J. Comput. Phys. 228 (2009) 641-660. | MR 2477781 | Zbl 1259.76021

[18] F. Fuchs, A. Mcmurry, S. Mishra, N.H. Risebro and K. Waagan, Finite volume methods for wave propagation in stratified magneto-atmospheres. Commun. Comput. Phys. 7 (2010) 473-509. | MR 2672954 | Zbl 1190.76153

[19] F. Fuchs, A.D. Mcmurry, S. Mishra, N.H. Risebro and K. Waagan, Approximate Riemann solver and robust high-order finite volume schemes for the MHD equations in multi-dimensions. Commun. Comput. Phys. 9 (2011) 324-362. | MR 2718575

[20] S. Gottlieb, C.W. Shu and E. Tadmor, High order time discretizations with strong stability property. SIAM. Rev. 43 (2001) 89-112. | MR 1854647 | Zbl 0967.65098

[21] K.F. Gurski, An HLLC-type approximate Riemann solver for ideal Magneto-hydro dynamics. SIAM. J. Sci. Comput. 25 (2004) 2165-2187. | MR 2086836 | Zbl 1133.76358

[22] A. Harten, B. Engquist, S. Osher and S.R. Chakravarty, Uniformly high order accurate essentially non-oscillatory schemes. J. Comput. Phys. 71 (1987) 231-303. | MR 897244 | Zbl 0652.65067

[23] A. Kurganov and E. Tadmor, New high resolution central schemes for non-linear conservation laws and convection-diffusion equations. J. Comput. Phys. 160 (2000) 241-282. | MR 1756766 | Zbl 0987.65085

[24] R.J. Leveque, Wave propagation algorithms for multi-dimensional hyperbolic systems, J. Comput. Phys. 131 (1997) 327-353. | Zbl 0872.76075

[25] R.J. Leveque, Finite volume methods for hyperbolic problems. Cambridge university press, Cambridge (2002). | MR 1925043 | Zbl 1010.65040

[26] T.J. Linde, A three adaptive multi fluid MHD model for the heliosphere. Ph.D. thesis, University of Michigan, Ann-Arbor (1998).

[27] M. Lukacova-Medvidova, K.W. Morton and G. Warnecke, Evolution Galerkin methods for Hyperbolic systems in two space dimensions. Math. Comput. 69 (2000) 1355-1384. | MR 1709154 | Zbl 0951.35076

[28] M. Lukacova-Medvidova, J. Saibertova and G. Warnecke, Finite volume evolution Galerkin methods for Non-linear hyperbolic systems. J. Comput. Phys. 183 (2003) 533-562. | MR 1947781 | Zbl 1090.65536

[29] S. Mishra and E. Tadmor, Constraint preserving schemes using potential-based fluxes. I. Multi-dimensional transport equations. Commun. Comput. Phys. 9 (2010) 688-710. | MR 2726824

[30] S. Mishra and E. Tadmor, Constraint preserving schemes using potential-based fluxes. II. Genuinely multi-dimensional systems of conservation laws. SIAM J. Numer. Anal. 49 (2011) 1023-1045. | MR 2812556 | Zbl 1231.65143

[31] A. Mignone et al., Pluto : A numerical code for computational astrophysics. Astrophys. J. Suppl. 170 (2007) 228-242.

[32] T. Miyoshi and K. Kusano, A multi-state HLL approximate Riemann solver for ideal magneto hydro dynamics. J. Comput. Phys. 208 (2005) 315-344. | MR 2144700 | Zbl 1114.76378

[33] H. Nessyahu and E. Tadmor, Non-oscillatory central differencing for hyperbolic conservation laws. J. Comput. Phys. 87 (1990) 408-463. | MR 1047564 | Zbl 0697.65068

[34] S. Noelle, The MOT-ICE : A new high-resolution wave propagation algorithm for multi-dimensional systems of conservation laws based on Fey's method of transport. J. Comput. Phys. 164 (2000) 283-334. | MR 1792514 | Zbl 0967.65100

[35] K.G. Powell, An approximate Riemann solver for magneto-hydro dynamics (that works in more than one space dimension). Technical report, ICASE, Langley, VA (1994) 94-24.

[36] K.G. Powell, P.L. Roe, T.J. Linde, T.I. Gombosi and D.L. De zeeuw, A solution adaptive upwind scheme for ideal MHD. J. Comput. Phys. 154 (1999) 284-309. | Zbl 0952.76045

[37] P.L. Roe and D.S. Balsara, Notes on the eigensystem of magnetohydrodynamics. SIAM. J. Appl. Math. 56 (1996) 57-67. | MR 1372890 | Zbl 0845.35092

[38] J. Rossmanith, A wave propagation method with constrained transport for shallow water and ideal magnetohydrodynamics. Ph.D. thesis, University of Washington, Seattle (2002). | MR 2703746

[39] D.S. Ryu, F. Miniati, T.W. Jones and A. Frank, A divergence free upwind code for multidimensional magnetohydrodynamic flows. Astrophys. J. 509 (1998) 244-255.

[40] C.W. Shu and S. Osher, Efficient implementation of essentially non-oscillatory schemes - II. J. Comput. Phys. 83 (1989) 32-78. | MR 1010162 | Zbl 0674.65061

[41] E. Tadmor, Approximate solutions of nonlinear conservation laws, in Advanced Numerical approximations of Nonlinear Hyperbolic equations, edited by A. Quarteroni. Lecture notes in Mathematics, Springer Verlag (1998) 1-149. | MR 1728853 | Zbl 0927.65110

[42] M. Torrilhon, Locally divergence preserving upwind finite volume schemes for magnetohyrodynamic equations. SIAM. J. Sci. Comput. 26 (2005) 1166-1191. | MR 2143480 | Zbl 1149.76693

[43] M. Torrilhon and M. Fey, Constraint-preserving upwind methods for multidimensional advection equations. SIAM. J. Numer. Anal. 42 (2004) 1694-1728. | MR 2114297 | Zbl 1146.76621

[44] G. Toth, The DivB = 0 constraint in shock capturing magnetohydrodynamics codes. J. Comput. Phys. 161 (2000) 605-652. | MR 1764250 | Zbl 0980.76051

[45] B. Van Leer, Towards the ultimate conservative difference scheme, V. A second order sequel to Godunov's method. J. Comput. Phys. 32 (1979) 101-136. | MR 1703646 | Zbl 0939.76063